Missouri, 2001

Heat in Missouri, July 7 to 10, 2001

July 7 to 10, 2001 · NWS LSX · 29 events in 29 counties and zones

The first real heat wave of the summer hit the area July 7 through July 10. Temperatures peaked in the middle to upper 90s with the Heat Index ranging from 105 to 110.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
61
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first real heat wave of the summer hit the area July 7 through July 10. Temperatures peaked in the middle to upper 90s with the Heat Index ranging from 105 to 110. At least 5 people died from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 2:20 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 2:20 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 AM CDT SAT JUL 7 2001

MAIN CONCERNS TO BE HEAT THRU SUN AND CHCS PCPN LT IN WKEND. HI TEMP
PTTN CONTS TO STRENGTHEN OVR FA WITH 50H RDG RMNG QSTNRY OVR
CTRL/SRN PLNS WITH WK S/WVS ROTATING ARND RDG. UPR FLOW TO CONT FM
NW WITH TIMING ON S/WVS DIFFICULT AT BEST. SUM LT NGT TSRA DVLPG AT
08Z ON NOSE OF LLJ ON WI/IL BDR AND CORFIDI VTRS WL MV S. MIDLVL CAP
DVLPG OVR RGN AS STG HOT PROD FM SW BUILDS AND CHCS FOR ANY TSRA
DVLPMT WL DEPEND ON EWD XTNSN OF CAP. WL KP MENTN OF SLG CHC TSRA IN
NRN ZN THIS MRNG.

TDA AND TNGT SHUD BE HOT AND HUMID AS WRM BNDRY MVS E OF FA TDA AND
TEMP/DP COMBO MEETS ADVSY CRIT. WL INTRO HEAT ADVSY FOR TDA AND CONT
THRU SUN FOR ALL XCPT ERN AND SRN ZN GPS. NGM QPF NOT ACCEPTED AGAIN
AND WL USE COMBO AVN/MESOETA GUID FOR POPS. WL DROP MENTN PCPN UNTIL
SUN NGT WITH CHC ALL ZNS XCPT SRN WHICH WL RMN DRY.

IN XTNDD WL CONT POPS MON AND TUE WITH SLGTLY COOLER TEMPS. REST OF
WK LKS DRY WITH NR NRML TEMPS.

.STL...HEAT ADVSY TDA THRU SUN FOR AREA W OF IL HIWAY 4 AND NW OF
       NEW ATHENS IL-FESTUS MO-VIBURNUM LINE INCLUDING
       ILZ095>097-MOZ018-019-026-027-034>036
       MOZ041-042-047>051-059
       ILZ058-059-098>102-MOZ052-060>065-072-073.

WDB

In the hours before

Special weather statement, Jul 7, 7:00 AM CST, 4 hours before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
800 AM CDT SAT JUL 7 2001

THE SEVERE WEATHER THREAT: A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
NORTH AND EAST OF A LINE FROM NASHVILLE IL TO ST LOUIS MO TO PARIS.

FOR THE PERIOD:  THIS AFTERNOON AND EVENING.

THE WEATHER OUTLOOK: SOME THUNDERSTORMS MAY DEVELOP OVER THE EASTERN
PORTION OF THE AREA THIS AFTERNOON AS A WARM FRONT PUSHES EAST. THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

WDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 heat. Local standard time, as filed.

Heat, Audrain

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Audrain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Heat, Boone

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heat, Callaway

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Cole

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Heat, Crawford

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heat, Gasconade

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Heat, Iron

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Iron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Heat, Knox

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Heat, Lewis

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Heat, Lincoln

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Heat, Madison

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Heat, Marion

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Heat, Moniteau

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Heat, Osage

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Heat, Pike

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Pike forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Heat, Ralls

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Heat, Reynolds

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Reynolds forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Heat, St. Charles

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
St. Charles forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Heat, St. Francois

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
St. Francois forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, St. Louis

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
St. Louis forecast zone
Deaths
1 direct, 0 indirect
Injuries
37 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat, St. Louis (C)

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
2 direct, 0 indirect
Injuries
24 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Heat, Warren

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Heat, Washington

When
July 7, 11:00 AM CST to July 10, 9:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Pike2001-07-1053MaleOutside/Open AreasDirect
Heat, St. Charles2001-07-0775FemalePermanent HomeDirect
Heat, St. Louis2001-07-1058FemalePermanent HomeDirect
Heat, St. Louis (C)2001-07-1086FemalePermanent HomeDirect
Heat, St. Louis (C)2001-07-1048MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258558, 5258559, 5258560, 5258561, 5258562, 5258563, 5258564, 5258565, 5258566, 5258567, 5258568, 5258569, 5258570, 5258571, 5258572, 5258573, 5258574, 5258575, 5258576, 5258577, 5258578, 5258579, 5258580, 5258581, 5258649, 5258650, 5258651, 5258652, 5258653.